Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 190, NWS Nashville, TN

May 26, 1997Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1997, 9:38 PM CDT for Davidson County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 9:38 PM CDT (02:38 UTC)
Expired
May 26, 1997, 10:30 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Davidson County, TN

The radar

The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:49 PM CDTHail 1Nashville, TNQuarter size hail reported at I-40/440 junction.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 270240
SVRBNA
TNC037-270330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
938 PM CDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY
 
AT 930 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF
BELLEVUE...IN SOUTHWESTERN DAVIDSON COUNTY...AND WILL MOVE ACROSS
PARTS OF THE NASHVILLE METROPOLITAN AREA BETWEEN NOW AND 1015 PM CDT.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE BOR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:25 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 26, 2:25 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT MON MAY 26 1997

FRNT CREEPING SOUTH THROUGH CNTRL KY HASNT MOVED MUCH SINCE EARLY THIS
MORNING AND THIS TREND SHOULD CONTINUE INTO TOMORROW.  BOTH ETA AND NGM
SHOW FRONT MOVING INTO NRN MID TN IN THE EARLY MORNING HOURS AND MAKING
IT TO SRN MID TN BY AFTN.  THETA-E RIDGE STILL IN ROUGHLY SAME PLACE AS
THIS MORNING SO EXPECT MCS THAT FORMS TONIGHT IN KS/OK TO WORK ITS WAY
HERE BY EARLY TUE MORN.  IN FACT TONIGHT AND TOMORROW COULD BE VERY
SIMILAR TO LAST NIGHT AND TODAY.  XPECT SOME CLEARING TONIGHT AS SHOWN
BY THE ETA BUT WITH FRONT SO CLOSE ITS HARD TO SAY.  PROBABLY MSTLY
CLDY WOULD BE BEST WITH A CHC POP.  WOULD GO CATAGORICAL TUE WITH LOW
CLOSING IN AND GOOD UVV AT BOTH H8 AND H7.  MSTR WILL BE DEEP AND
AIRMASS REMAINS UNSTABLE SO LOOKING FOR ANOTHER DAY OF GOOD RAINFALL.
WOULD LIKE MENTION OF HEAVY RAIN CONSIDERING SLOW MOVEMENT OF FRONT.

TSRA SHOULD CONT TUE NIGHT AND WED AS LOW APPROCHES AND AIRMASS STAYS
VIRTUALLY THE SAME.  WOULD LEAN TOWARDS FWC TEMPS/POPS AS FAN SEEMS TOO
COOL/DRY.

BNA 64/74/64/77 3886

SW/12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:14 PM CDTSevere Thunderstorm WarningOHXDecatur46 min
May 26, 7:38 PM CDTTornado WarningOHXDecatur37 min
May 26, 7:45 PM CDTSevere Thunderstorm WarningOHXHumphreys, Perry45 min
May 26, 8:14 PM CDTSevere Thunderstorm WarningOHXHickman61 min
May 26, 9:20 PM CDTSevere Thunderstorm WarningOHXHouston25 min
May 26, 9:41 PM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
May 26, 10:10 PM CDTSevere Thunderstorm WarningOHXRutherford50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.